Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Jackson, KY

March 15, 2002Fleming County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 15, 2002, 7:28 PM EST for Fleming County, Kentucky. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2002, 7:28 PM EST (00:28 UTC)
Expired
Mar 15, 2002, 8:00 PM EST
In force
32 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 113 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 7:42 PM ESTHail 0.75 MMays Lick, KY
Mar 15, 7:45 PM ESTHail 0.88Fairview, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 160028
SVRJKL
KYC069-160100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
727 PM EST FRI MAR 15 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLEMING COUNTY

* UNTIL 800 PM EST

* AT 727 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST
  OF COWAN...OR ABOUT 9 MILES EAST OF CYNTHIANA...MOVING NORTHEAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COWAN AROUND 735 PM EST
  NEPTON AROUND 740 PM EST
  FLEMINGSBURG JUNCTION AROUND 745 PM EST

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60
MPH. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3835 8428 3822 8412 3847 8376 3863 8396

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:50 PM EST, 5 hours 38 minutes earlier.

Area forecast discussion, Mar 15, 1:50 PM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
150 PM EST FRI MAR 15 2002

CONCERNS FOR THIS FCST WRAP AROUND TIMING OF PCPN TONITE AND CHC OF
SVR.

16Z SFC CHART SHOWING HIGH PRESSURE HAS MOVED OFF THE ERN COAST WITH
LOW PRESS OVER LK HURON. WARM FNT STRETCHES EAST ACROSS THE GT LKS
AND A COLD FNT THRU IN/AR IS KNOCKING ON THE DOOR OF KY. 88D HAS
SHRA AHEAD OF COLD FNT...NOW PROGRESSING THRU CNTRL KY WITH THE
STRONGEST STORMS IN NRN IN. ONE POP UP CELL JUST SHOWED UP IN BNA
AREA.

SHORT RANGE MODELS IN GOOD AGREEMENT AND ALL MODELS HAVE SLOWED THE
ERN MVMT OF THE FNT. LOOKS LIKE FNTL PASAGE WILL OCCUR AROUND 12Z
FOR WRN CO AND AROUND 18Z FOR ERN CO. WILL MAINTAIN CAT POPS TONIGHT
ACCROSS THE BOARD TONIGHT AND HAVE BUMPED POPS TO GOOD CHC WEST/LKLY
EAST FOR SAT. WILL GENERALLY KEEP CHC POPS FOR SUN WITH EXCEPTION OF
NWRN CO SAT NITE/SUN MORN.

MON/TUE KEEP CHC POPS AS THERE ARE SEVERAL WAVES TO TRACK NE ALONG
THE FNTL BNDRY FROM THE SRN PLAINS TO THE NE. TIMING WILL BE
DIFFICULT AND WILL NOT ATTEMP AT THIS TIME. THESE WILL KEEP THE LATE
WEEKEND AND EARLY WEEK WITH OFF/ON PDS OF RA.  HEAVIEST RA WILL
ACCOMPANY THE FNT SAT MORN WITH POCKETS OF BETWEEN 1.5 TO 2
POSSIBLE. EXPECT GENERALLY AROUND AN INCH OR LESS FOR MOST OF THE
CWA AND CURRENT THINKING IS THAT EVERYONE SHOULD SEE SOME PCPN
TONIGHT. SPC HAS BACKED OFF ON SVR THREAT AND I AGREE. TIMING IS
WRONG...BEST MOISTURE IS SOUTH AND BEST LIFT IS NORTH. WE COULD
STILL SEE TSRA BUT FEEL CHCS OF SVR ARE SMALL. WILL STILL ISSUE SPS
WITH THIS FCST PACKAGE WITH THESE IDEAS IN MIND...MAINLY FOR LATE
TONIGHT.

IFPS: GFE HAS BEEN TWEAKED TO DELAY PCPN AND HOLD BETTER POPS INTO
SAT. WILL ALSO REMOVE POPS FROM THE LAST THREE DAYS OF EXTENDED AS
RIDGE SEEMS TO HOLD THE PCPN OFF UNTIL LATER ON SAT.

WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. PRELIMINARY CCF FOR
COORDINATION PURPOSES.

CCF
LOZ TC 054/057 042/052 050 85433
JKL TC 054/058 043/052 048 86334

.JKL...NONE.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:13 AM ESTSevere Thunderstorm WarningJKLEstill32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.